Alert archive / Connecticut / River Flood Warnings in 2018

River Flood Warning 22, NWS Albany, NY

September 26, 2018Greater Bridgeport Planning Region, Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this river flood warning at Sep 26, 2018, 9:50 AM EDT for Greater Bridgeport Planning Region, Northwest Hills Planning Region, Connecticut. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 9:50 AM EDT (13:50 UTC)
Expired
Sep 26, 2018, 2:05 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Greater Bridgeport Planning Region, CT, Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 80 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Still River at Brookfield (BKFC3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01201487, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

799 
WGUS41 KALY 261350
FLWALY


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
950 AM EDT Wed Sep 26 2018

CTC001-005-270150-
/O.NEW.KALY.FL.W.0022.180926T1350Z-000000T0000Z/
/BKFC3.1.ER.180926T0345Z.180926T1215Z.000000T0000Z.UU/
950 AM EDT Wed Sep 26 2018

The National Weather Service in Albany has issued a 

* Flood Warning for 
  The Still River At Brookfield.
* From this morning until further notice.
* At  8 AM Wednesday the stage was...12.4 feet.
* Flood stage is 12 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is forecast to continue rising to near 12.4 
  feet by 10 AM Wednesday ...then begin falling.
* Impact...At 12.0 feet...Water floods lowlands along the Still River.

&& 
 
                 Fld   Observed              Forecast
                                      2 pm  8 pm  2 am  8 am  2 pm
Location        Stg   Stg  Day  Time   Wed   Wed   Thu   Thu   Thu

Still River
  Brookfield    12.0   12.4 Wed 09 AM  11.8   9.7   8.6   7.7   8.2
 
&& 
 
LAT...LON 4151 7344 4153 7333 4137 7336 4134 7352
      4143 7352 4144 7344             

$$
1 follow-up statement
214 
WGUS81 KALY 261805
FLSALY


Flood Statement
National Weather Service Albany NY
205 PM EDT Wed Sep 26 2018

CTC001-005-261835-
/O.CAN.KALY.FL.W.0022.000000T0000Z-180926T1805Z/
/BKFC3.1.ER.180926T0345Z.180926T1215Z.180926T1655Z.UU/
205 PM EDT Wed Sep 26 2018

The Flood Warning is cancelled for
  The Still River At Brookfield.
* At 1 PM Wednesday the stage was 11.9 feet and continues to recede. 
* Flood stage is 12 feet.
* Impact...At 12 feet...Water floods lowlands along the Still River.

&& 
 
                  Fld   Observed              Forecast
                                       8 pm  2 am  8 am  2 pm  8 pm
Location         Stg   Stg  Day Time   Wed   Thu   Thu   Thu   Thu

Still River
  Brookfield    12.0   11.9 Wed 02 PM   9.7   8.6   7.7   8.2   9.3
 
&& 
 
LAT...LON 4151 7344 4153 7333 4137 7336 4134 7352
      4143 7352 4144 7344             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Sep 26, 6:42 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 26, 6:42 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Albany NY
642 AM EDT Wed Sep 26 2018

.SYNOPSIS...
Showers and scattered thunderstorms are expected today, mainly
this afternoon, as a cold front approaches from the west. Some
thunderstorms may contain strong to damaging wind gusts, and
locally very heavy rain. The cold front will move across the
region this evening, with fair and cooler conditions following
for Thursday. A weak wave of low pressure passing south of the
region may bring some showers for Thursday night into Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Severe Thunderstorms remain possible this afternoon and
evening...

As of 615 AM EDT, spotty showers were continuing across portions
of the southwest Adirondacks, with additional showers and
scattered thunderstorms across portions of south central and
southwest NYS.

The area of showers/thunderstorms across southwest NYS and NW
PA should continue translating northeast, and should affect the
southwest Adirondacks and western Mohawk Valley by mid morning,
and may extend into portions of the Lake George/Saratoga region.

Otherwise, areas of fog/drizzle should give way to mostly cloudy
skies by mid morning, with some showers will expected across the
SW Adirondacks. Another low level jet segment will be
translating across the region later this morning and afternoon,
this one from the south/southwest. There is some possibility
that enough of a southwest wind component could allow low clouds
to mix out downwind of the Catskills/Helderbergs across portions
of the mid Hudson Valley and Capital Region later this morning
and early afternoon. This could allow for MU CAPES to reach
500-1000 J/kg, if not locally higher, in time for the approach
of the cold front from the west later this afternoon. The latest
Day 1 Severe Weather Outlook from SPC maintains a Slight Risk
for severe thunderstorms across the area, mainly due to a strong
low/mid level wind field of 40-60 KT and 0-6 km bulk shear of
35-45 KT, along with developing height falls this afternoon.
At this time, it appears that some form of a narrow cold frontal
rainband with embedded scattered convective elements should
develop and move E/SE through the region during the mid/late
afternoon hours. However, it remains uncertain if enough
instability and dynamics will be present for more widespread
coverage of taller strong/severe thunderstorms. Also, with a
slightly backed low level southerly wind component within the
Hudson River Valley, should any discrete cells form, there is a
possibility for isolated supercellular structures to develop and
perhaps produce a tornado, mainly if there is sufficient
instability.

The main threat from any strong/severe thunderstorms will be
potentially damaging wind gusts within any bowing line segments
that develop. Also, with PWAT's remaining 1.5-2 inches, locally
heavy downpours will be possible which could produce some
flooding of urban/poor drainage areas. This potential would be
maximized in areas which received heavy rain on Tuesday, and
also any areas where brief training of showers/thunderstorms
occurs.

Outside of convection, it will become breezy/windy later this
morning and afternoon, particularly within north/south oriented
valleys, with some gusts possibly reaching 30-40 mph at times.

Highs should reach the mid/upper 70s in valley areas, especially
downwind of the Catskills due to downsloping, with mainly upper
60s to lower 70s elsewhere. Dewpoints should climb into the mid
60s to near 70 in valley areas, so it will feel quite humid once
again.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight, the cold front and associated convection may still be
ongoing across portions of the mid Hudson Valley, Berkshires and
Litchfield County, CT through 8 PM. Thereafter, expect gusty
northwest winds briefly, before diminishing late. Another weak
secondary cold front may settle southward late tonight. A period
of clearing is expected after the initial cold frontal passage
this evening, then some low clouds may reform after midnight,
particularly across portions of the southern Adirondacks.

Thursday, cooler and less humid compared to today, but still not
convinced there will be much sunshine as models suggest a rather
thick canopy of high-level moisture (most notably within the
H500-300 layer) expands northeast across the region during the
afternoon. In addition, patches/areas of low clouds may persist
as moisture becomes trapped beneath lowering subsidence
inversion. The best chance for any breaks of sun appear to be in
the morning hours, but again, hopes for sustained sunshine look
somewhat bleak. Highs mainly in the lower/mid 60s for valleys,
and mid/upper 50s for higher terrain.

Thursday night-Friday night, there continue to be hints of a
low pressure wave passing south and east of the region late
Thursday night into Friday morning. Will therefore keep at least
chance PoPs for late Thursday night-Friday AM for areas mainly
south and east of the Mohawk Valley and SE Adirondacks. Lows
mainly in the upper 40s to mid 50s. Highs Friday in the mid 50s
to lower/mid 60s, although if more widespread rain occurs,
mainly be in the 50s for most areas. Some clearing is possible
Friday night, although showers with the approach of another cold
front could reach the SW Adirondacks toward Saturday morning.
Lows mainly in the 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A rather fast zonal flow develops across North America as we watch a
large and evolving sub-tropical high across the southern portions of
the nation and deepening low across northern Canada.

We begin this last weekend of September with a passage of a cold
front, of which timing differs on the NCEP Model Suite.  Regardless
of timing, we will have the chance for some showers then diminishing
trends through Saturday afternoon.  As H850 temperatures drop back
into the single digits, could see some lake effect clouds and
showers into portions of the Mohawk Valley, Dacks and maybe into the
Schoharie Valley.  Then a rather large ridge builds and crests
across the region Saturday night into Sunday morning.  There is a
potential for some frost issues across portions of the Dacks, which
will be dependent on cloud coverage.

Then the impacts of the zonal flow will have on the global models
becomes quite evident leading to a below average confidence forecast
at this time.  The ECMWF wants to lift a warm front northward Sunday
night into Monday keeping most of the region dry.  The operational
GFS suggests a quasi-stationary frontal boundary with waves of
showers crossing the region with the experimental GFSFV3 and GGEM in
agreement with holding back the front upstream until Tuesday.  Seems
the baroclinic zone will be setting up somewhere across the Great
Lakes region and into the northeast corridor early next week.  So
per collaboration we will continue with chance PoPs for most of the
area with the lower values closer to the I84 corridor.

Temperatures will generally be near seasonable values through the
long term period as a model blend was utilized.  Precipitation has
the potential to be at or above normal but again confidence is
rather low.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
IFR conditions with both CIGS and VIS across the region as warm
front continues to lift northward. The VIS will improve through
the morning hours. Upstream convective trends continue to be
monitored as we will place a VCSH at all TAF sites through early
afternoon.

06Z Model suite continues to support the warm front lifting
northward with at least MVFR flight conditions. As the upstream
cold front approaches, a line of convection should develop and
move across the region during the mid-late afternoon hours as we
will continue with a PROB30 group.

Light south to east winds will become south and then increase
to 10 to 15 Kt. There could be gusts around 20-28 Kt this
afternoon. After frontal passage, wind direction quick shifts
from a westerly direction this evening.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and scattered thunderstorms are expected today, mainly
this afternoon, as a cold front approaches from the west. Some
thunderstorms may contain strong to damaging wind gusts, and
locally very heavy rain. The cold front will move across the
region this evening, with fair and cooler conditions following
for Thursday. A weak wave of low pressure passing south of the
region may bring some showers for Thursday night into Friday.

&&

.HYDROLOGY...
A widespread 1-2 inches of rain fell across most of the region
Tuesday, except for only 1/4 to 3/4 inch across the southern
Adirondacks.

Additional mean areal precipitation of 1/4-1/2 inch is expected
this afternoon/evening due to thunderstorms associated with the
incoming cold front. However, locally higher amounts will be
possible, especially if any brief training of convection occurs.
Rainfall rates should still be high, and could allow for some
localized flooding of urban/poor drainage and low lying areas,
especially in any areas which received heavier rainfall Tuesday.

Dry weather is expected Thursday, then some light rain may
produce up to another 1/10 to 1/4 of an inch of rain Thursday
night into Friday, especially for areas south and east of
Albany.

Scattered showers will remain possible Saturday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Sep 26, 5:00 AM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
500 AM EDT Wed Sep 26 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
500 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York, and
for southern Vermont.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and early evening. Some
storms may produce strong or damaging wind gusts. The Storm
Prediction Center continues to have the local area under a Slight
Risk for severe thunderstorms.

Storms will also be capable of producing locally very heavy downpours
which could cause localized urban, poor drainage and low lying
flooding, especially for any locations that received heavy rain
on Tuesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening.

In the hours before

Special weather statement, Sep 26, 5:22 AM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Albany NY
522 AM EDT Wed Sep 26 2018

NYZ032-033-038>043-047>054-058>061-063>066-082>084-261315-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Northern Fulton-
Southeast Warren-Southern Washington-
Including the cities of Big Moose, Eagle Bay, McKeever,
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis,
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk,
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam,
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg,
North Creek, North River, Warrensburg, Hague, Huletts Landing,
Whitehall, Granville, Cobleskill, Breakabeen, Gilboa,
Livingstonville, Middleburgh, North Blenheim, Jefferson,
Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam,
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park,
Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow,
Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie,
Athens, Cairo, Jefferson Heights, Hudson, New Lebanon,
Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson,
Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon,
Arlington, Pawling, Wingdale, Dover Plains, Millbrook,
Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls,
West Glens Falls, Hudson Falls, Fort Edward, Cambridge,
Greenwich, Middle Falls, and North Easton
522 AM EDT Wed Sep 26 2018

...Areas of fog through 9 AM this morning...

Areas of fog, some locally dense, will persist across portions of
eastern New York through 9 AM. Visibilities may be reduced to
under one half of a mile, particularly across portions of the
Hudson and Mohawk River Valleys, and the southwest Adirondacks.

If driving while encountering fog, slow down, use your low beam
headlights, and leave plenty of distance between your vehicle and
neighboring motorists. Plan on some extra travel time through
early this morning. Visibility will also fluctuate with changes
in elevation.

VTZ015-261315-
Eastern Windham-
Including the cities of Brattleboro, Guilford Center,
West Brattleboro, and Bellows Falls
522 AM EDT Wed Sep 26 2018

...Areas of fog through 9 AM this morning...

Areas of fog, some locally dense, will persist across portions of
eastern Windham County Vermont through 9 AM. Visibilities may be
reduced to under one half of a mile at times.

If driving while encountering fog, slow down, use your low beam
headlights, and leave plenty of distance between your vehicle and
neighboring motorists. Plan on some extra travel time through
early this morning. Visibility will also fluctuate with changes
in elevation.
Local storm report, Sep 26, 8:52 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
852 AM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       2 SSW SALISBURY         43.11N  74.86W
09/26/2018  M1.30 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800657

CS
Local storm report, Sep 26, 8:56 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
856 AM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HEAVY RAIN       ROTTERDAM               42.78N  73.95W
09/26/2018  M1.15 INCH       SCHENECTADY        NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800658

CS
Local storm report, Sep 26, 9:12 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
912 AM EDT WED SEP 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       WILMINGTON              42.87N  72.87W
09/26/2018  M2.30 INCH       WINDHAM            VT   TRAINED SPOTTER

&&

EVENT NUMBER ALY1800659

CS

Nearby

River Flood Warnings in Connecticut, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.